NEW YORK (CBSNewYork) — Could taking antacids and antibiotics be the cause of your child’s peanut allergy, eczema, or even asthma?

A new study finds a link between taking certain medications early in life and later allergies. The antacids in question are acid blocking drugs called PPIs and H-2 blockers.

Babies are sometimes given them for infections or acid reflux, but they could increase a child’s risk for allergies according to a new study in JAMA Pediatrics.

Children who got either antibiotics or stomach acid-blocking drugs before the age of six months of age are more likely to develop allergies later in life, according to the study.

The antibiotics link could be due to what we now call the microbiome in our intestines.

“Antibiotics kill off good bacteria that we need in order to develop a normal immune system,” Dr. Purvi Parikh from NYU Langone Health said.

The study examined medical records for nearly 800,000 kids and found the increased allergy risk was almost double — but still a fairly small number overall.

The reason that acid blockers might increase allergies was a bit tougher to explain.

“Kids need acid to break down proteins and most allergens are proteins,” Dr. Parikh said. In essence, without properly digested proteins the immune system may not know how to process allergens, causing it overreact.

An accompanying commentary on the study points out that both antibiotics and acid blockers are likely over-prescribed for infants. Reducing their use may reduce allergies.

Study authors point out that it doesn’t prove that antibiotics and acid blockers cause allergies. It’s just a link, and they admit there could be other reasons that kids who took the medications went on to develop allergies.

More From CBS New York

Download Weather App
Talkers
60 Minutes Hear It On Demand

Watch & Listen LIVE